UPDATE: March 2023: Metonitazene has been linked to a harm incident in Auckland. Check out High Alert's notification for more details. Our advice below on staying safer still applies to metonitazene.
October 2022: We’ve heard reports of a nitazene, a potent opioid, sold in the Wellington region. Nitazene can cause overdose in very small amounts – as little as a few grains of salt.
Nitazenes are a group of synthetic opioids, originally developed to treat pain. This group of drugs includes metonitazene, etonitazene and isonitazene.
The drug has been sold as isonitazene or metonitazene, but may also be sold as oxycodone or other prescription lookalikes. It's been sold as a yellow pill or yellow powder.
Getting your drugs checked is a good idea if you don't want to buy nitazene by accident. Find a drug checking clinic near you here.
If you’re taking strong opioids like this, there’s a few things to keep in mind.
Beware the 'chocolate chip cookie' effect
Nitazene is active at very low doses, and may not be mixed evenly throughout each pill. Think of a chocolate chip cookie: the chocolate chips may not be evenly mixed throughout the cookie. Sounds yum, but is actually a bit of a worry when the 'chocolate chips' in this instance are very potent opioids.
That means that each pill could have different amounts of nitazene in it. Don’t take the indicated dose at its word.
It also means one part of the pill could be much stronger than another part.
The seller suggests taking only an eighth of a pill – we recommend taking even less, as only a few grains can cause overdose. We suggest crushing the pill up, mixing it well and weighing out doses to help counteract the chocolate chip cookie effect.
Be able to get help if you overdose
Because of the overdose risk, it's best to take these pills with a buddy. They should know what to watch out for in terms of overdoses.
It’s also a good idea to be somewhere with cellphone reception, that an ambulance can access if needed. Nitazene is maybe not the best thing to take on your long weekend camping trip.
Know the overdose signs to watch out for
Some signs of opioid overdose include:
- ‘Nodding out’ or becoming unresponsive
- Breathing slowly, snoring or not at all
- Pinpoint pupils
Call 111 immediately. Give the person naloxone if you have it. You might need more than one dose - we don't know how much naloxone is needed to reverse a nitazene overdose. If someone isn’t breathing, give mouth-to-mouth resuscitation if you know how.
Taking stimulants won't stop an overdose. Neither will taking a cold shower. Take it seriously and act quickly to get help.
We've got info here on how to use nasal spray naloxone (Nyxoid), and how to use injectable naloxone.
If you think you have been sold nitazene, report it on New Zealand's drug warning system, High Alert.
What is Lemon Tekking?
It’s mushroom foraging season here in Aotearoa and we’ve been hearing from a growing number of people who are trying lemon tekking, so we wanted to explore what it is, why people are doing it, and how you can stay safer if you’re trying it out.
What New Zealanders are Googling about: Shrooms
This week we’re starting a new series of articles where we answer the most common questions New Zealanders are asking Google about drugs.
Blue meanies and gold tops: Shroom safety tips from an ecologist
It's getting dark early, the days are getting colder, and it’s been raining. If all that rain has you thinking about foraging for magic mushrooms, the first thing we’d tell you is don’t go it alone – find someone who can help identify your shrooms.